MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E2516H-GNSB
Medical Device Problem Codes Detachment Of Device Component (1104); Peeled/Delaminated (1454)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The incident sample was requested but the customer has indicated that the device is not available for return.If the sample or additional information pertinent to the incident is obtained, a follow-up report will be submitted.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that during a procedure, the insulation on the tip of the device peeled back and detached.The piece fell within the patient cavity, but was located without patient harm.No patient injury resulted from this issue.
 
Additional Manufacturer Narrative
Correction: evaluation summary: the product was not returned; however, a picture was provided by the customer for analysis.A review of the lot number reported indicates that this product was manufactured as non-sterile.Non-sterile product carries only a manufacturing date and not an expiration date.The returned product did not meet specification as received.The picture showed the pencil and electrode.The blue heat shrink on the electrode was wrinkled.The insulator appeared to have slid out of position.There was no visible damage to the pencil.It was reported that a component disengaged from the electrode and that the pencil was used in the reported procedure.The reported disengaged component was confirmed.Inspection of the customer provided photo found the blue heat shrink to be wrinkled and deformed.The insulator appeared to have slid out of position and may have disengaged from the electrode.No marks could be seen in the customer provided photo.The investigation identified the most probable root cause of the reported event to be the customer overheating the electrode causing the heat shrink to deform.The heating may have been a result of using too high of a generator setting or allowing eschar to build up inside heat shrink.Excessive eschar on the electrode can pose a fire hazard or cause excessive heating.Damage to the heat shrink can cause the complete to disengage.The instructions for use (ifu) cautions: do not exceed maximum power l imits as stated in instructions for use.Exceeding these power settings may result in patient injury or product damage.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that the cautery pencil was defective.The rubber layer has been peeled back which in turn allows this clear plastic piece to dislodge from the bovie tip and become a foreign body.The issue occurred during a spine case.The piece fell within the wound and was located before any patient harm occurred.Additional information was received indicating the incident device is an electrode.The electrode is not available for evaluation however a picture was provided.

Brand Name
VALLEYLAB
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key6850037
Report Number1717344-2017-05867
Device Sequence Number1522956
Product Code GEI
UDI-Device Identifier10884524003016
UDI-Public10884524003016
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K813071
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberE2516H-GNSB
Device Catalogue NumberE2516H-GNSB
Device Lot Number71040196X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2018
Initial Date Received by Manufacturer 08/29/2017
Supplement Date Received by Manufacturer02/02/2018
Initial Report FDA Received Date09/07/2017
Supplement Report FDA Received Date02/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1